Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 6, NWS Wakefield, VA

July 16, 2000Accomack County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 16, 2000, 11:58 AM EDT for Accomack County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2000, 11:58 AM EDT (15:58 UTC)
Expired
Jul 16, 2000, 1:00 PM EDT
In force
62 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Accomack County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 161558
FFWAKQ
VAC001-161700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1158 AM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ACCOMACK COUNTY IN EASTERN VIRGINIA

* UNTIL 100 PM EDT

* AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR SAXIS...MOVING EAST
  AT 25 MPH. DOPPLER RADAR ESTIMATED BETWEEN 1 TO 2 INCHES PER HOUR
  WITH THESE STORMS AS THEY CROSSED THE CHESAPEAKE BAY. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...ACCOMAC...BLOXOM...CHINCOTEAGUE...HALLWOOD...
  ONANCOCK AND PARKSLEY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:45 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 9:45 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
945 AM EDT SUN JUL 16 2000

DSCN:
ECHO ACTIVITY (ASSCTD WITH S/W MOVG ALONG SFC TROF) CONTS TO
PULSE UP & DOWN PAST FEW HRS WITH MORE LTG DVLPNG OVR NRN NECK
ATTM. SPC HAS SERN 2/3RDS OF FA (MAINLY E OF I95) OUTLOOKED IN
SLGT RISK. WEAK CAP...MSTR CONVERGENCE ALONG SFC TROF / C-BREEZE
...CAPES OVR 2000 J/KG SHUD COMBINE WITH AFTRN HTNG TO PRODUCE
SCT SHRA/TSRA. MAY BEEF UP WORDING IN SERN ZONES. QUICK CHECK
PUTS VIL OF THE DAY IN THE L50S. AM SNDGS SPRT MAX TMPS IN THE
L-M80S....SOMEWHAT COOLER ALONG THE BEACHES.

CWF...NO FLAGS. S WNDS INCRG 10-15KT THIS AFTRN.

.AKQ...NONE.

44

?

In the hours before

Special weather statement, Jul 16, 7:19 AM EDT, 4 hours 39 minutes before
MDZ021>023-161219-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
719 AM EDT SUN JUL 16 2000

A CLUSTER OF THUNDERSTORMS WILL MOVE FROM THE CENTRAL PART OF THE
CHESAPEAKE BAY INTO PORTIONS OF SOUTHERN DORCHESTER...WESTERN
WICOMICO AND WESTERN SOMERSET COUNTIES THROUGH 820 AM. THE STORMS
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND VERY HEAVY RAIN.
RAINFALL AMOUNTS WILL BE GENERALLY 3/4 TO 1 INCH. WIND GUSTS TO 35
OR 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:32 AM EDTSevere Thunderstorm WarningAKQAccomack43 min
Jul 16, 1:00 PM EDTSevere Thunderstorm WarningAKQHanover30 min
Jul 16, 1:42 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen33 min
Jul 16, 2:25 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland35 min
Jul 16, 2:25 PM EDTSevere Thunderstorm WarningAKQMiddlesex35 min
Jul 16, 3:00 PM EDTSevere Thunderstorm WarningAKQLancaster30 min
Jul 16, 3:00 PM EDTSevere Thunderstorm WarningAKQMiddlesex30 min
Jul 16, 3:44 PM EDTSevere Thunderstorm WarningAKQAccomack31 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.